Hail, Gladwin
- When
- June 27, 3:45 PM EST
- Where
- Gladwin County, 6.93 mi NE of Wooden Shoe Vlg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.050, -84.250
Thunderstorms developed along a warm front lifting into Northern Michigan. A few storms briefly reached severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed along a warm front lifting into Northern Michigan. A few storms briefly reached severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 2:45 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT FRI JUN 27 2008 .DISCUSSION...SURFACE LOW CONTINUES TO DEVELOP OVER NRN MINNESOTA LATE THIS AFTERNOON...WITH A DEEPENING 500 MB LOW UPSTREAM OVER S CENTRAL CANADA. WARM FRONT IS SLOWLY LIFTING INTO WISCONSIN AND MICHIGAN. SEVERAL AREAS OF CONVECTION HAVE DEVELOPED ALONG AND NE OF THE WARM FRONT AND ARE CURRENTLY IMPACTING WISCONSIN AND PORTIONS OF MICHIGAN. MOST RECENTLY...A RELATIVE WEAK AREA OF SHRA/TSRA HAS DEVELOPED OVER N CENTRAL LOWER MICHIGAN SW OF OF THE HTL AREA WITHIN AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. SHOWER AND THUNDERSTORMS COVERAGE WILL BE THE PRIMARY FORECAST ISSUE THRU THE WEEKEND AS THE UPSTREAM LOW DEEPENS...MOVES INTO MICHIGAN AND STALLS. THE POTENTIAL FOR SVR TSRA WILL ALSO REMAIN AN ISSUE AS THIS UNSEASONABLY STRONG LOW PRESSURE SYSTEM IMPACTS THE REGION. TONIGHT...WARM FRONT WILL LIFT INTO LOWER MICHIGAN THIS EVENING... WITH THE SURFACE LOW REACHING WRN UPR MICHIGAN BY 06Z. PLENTY OF SURFACE-BASED INSTABILITY WILL BE AVAILABLE FOR CONVECTIVE DEVELOPMENT AS CAPES PEAK JUST UNDER 2000 J/KG AND LIS LOWER TO -7 EARLY THIS EVENING. WIND FIELDS WILL REMAIN QUITE WEAK THRU THIS THIS...AND WILL BECOME UNIDIRECTIONAL FROM THE S/SW. K INDEX OF 35 AND 1000-500 MB RH OF AROUND 80 PCT STILL SUGGESTS THE POTENTIAL FOR HEAVY RAIN AS THE WARM FRONT APPROACHES AND PROVIDES SOME ORGANIZATION FOR CONVECTIVE DEVELOPMENT. HAIL WILL LIKELY NOT BE MUCH OF A THREAT WITH WBZ HEIGHTS AROUND 12 KFT. BKN AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING NE OF THE WARM FRONT OVER THE WRN GREAT LAKES WILL CONTINUE TO FILL IN LATE THIS AFTERNOON...WITH CONVECTIVE ACTIVITY BECOMING WIDESPREAD THIS EVENING AS THE 850 MB THETA-E RIDGE AXIS MOVES OVERHEAD. WIDESPREAD SHRA/TSRA WILL PERSIST INTO THE OVERNIGHT HOURS...BUT WILL BEGIN TO DIMINISH FROM E TO W TOWARD DAYBREAK AS THE DRY SLOT APPROACHES. TIMING OF THE ARRIVAL OF THIS FEATURE IS DIFFICULT...AND AT THIS POINT WILL OPT FOR CATEGORICAL POPS ALL NIGHT. LOW TEMPS WILL ONLY FALL INTO THE MID TO UPPER 60S WITH THICK CLOUD COVER AND ONGOING LOW LEVEL WAA. SATURDAY...PRECIP WILL RAPIDLY DIMINISH FROM SW TO NE ACROSS OUR CWA IN THE MORNING AS THE INITIAL FRONT MOVES THRU...AND THE 850-700 MB DRY SLOT ARRIVES IMMEDIATELY BEHIND IT. STILL HARD TO SAY EXACTLY WHAT WILL HAPPEN SATURDAY AFTERNOON. 500 MB COLD POOL WILL MAKE STEADY PROGRESS ACROSS THE STATE THROUGHOUT THE DAY...LENDING TO DESTABILIZATION ALOFT. MOISTURE WILL BE LIMITED WITHIN THE DRY SLOT...BUT ADDITIONAL LOW/MID LEVEL MOISTURE WILL ARRIVE LATE IN THE DAY ON THE BACK SIDE OF THE LOW AS IT BECOMES VERTICALLY STACKED OVER THE WRN GREAT LAKES. ERN SECTIONS OF THE CWA WILL LIKELY SEE THE GREATEST DESTABILIZATION DUE TO SOME DELAY IN LOW LEVEL CAA. WIND FIELDS WILL CERTAINLY BE MORE IMPRESSIVE ON SATURDAY IN VCNTY OF THE LOW. HOWEVER...DOES APPEAR THE INSTABILITY AXIS WILL LIKELY FOCUS STRONGEST CONVECTION ACROSS SE LOWER MICHIGAN. FOR NOW...WILL MAINTAIN SCT SHRA/TSRA FOR SATURDAY...WITH SLIGHTLY HIGHER POPS DURING THE MORNING ACROSS THE EAST. HIGH TEMPS WILL RANGE FROM THE LOWER 70S IN THE NORTH TO NEAR 80 IN THE FAR SE. LONG TERM...AGAIN ANOTHER COMPLICATED FORECAST WITH THE LOW MOVING INTO MICHIGAN AND FILLING. WHAT MAKES IT SO COMPLICATED IS THE DRY SLOT THAT IS EXPECTED ON SATURDAY AND WHETHER THERE WILL BE A SEVERE WEATHER RESPONSE. SATURDAY NIGHT...AS THE 500 MB AND SFC LOW MEANDER OVER N MICHIGAN, THE COLD SFC AIR MOVES INTO THE REGION. THIS BEGINS TO SLOW DOWN THE SFC BASED INSTABILITY. SO HAVE CUT THE POPS BACK TO CHANCE, INSTEAD OF LIKELY AND TURNED THE FORECAST FOR RAIN SHOWERS AND ISOLATED THUNDER. MOST OF THE THUNDER LOOKS LIKE IT WOULD BE CAUSED BY THE MID LEVEL (700-500 MB) LAPSE RATE OF 6.5 C/KM. BLAYER CAPE, HOWEVER, PEAKS UP TO 400 TO 600 J/KG DURING THE MIDDLE OF THE NIGHT, BUT THEN DIMINISHES BY 12Z SO EXPECTING JUST RAIN SHOWERS OVERNIGHT. SUNDAY...THE MODELS HAVE SPED THE LOW ALONG QUICKER THAN THEY DID YESTERDAY. SO THE MID LEVEL LAPSE RATES FALL TO LESS THAN 5 C/KM BY 00Z. SO HAVE CHANCE POPS FOR MAINLY RAIN SHOWERS. SUNDAY NIGHT...THE RAIN SHOWERS MOVE TO ONLY NE LOWER AS THE 500 MB TROUGH AXIS IS STILL OVER APN. MOISTURE IS BEGINNING TO BE LACKING AND THERE IS NO SFC BASED INSTABILITY OVERNIGHT. SO ONLY CHANCE POPS. MONDAY...WITH THE LOW TO THE EAST OF THE REGION, AND NO INSTABILITY IN THE MORNING, SO WOULD EXPECT NO RAIN FOR THE MORNING. THE NAM SUGGESTS THAT WOULD FLARE UP IN THE AFTERNOON IN NE LOWER AS A 500 MB SHORTWAVE TROUGH PUSHES THROUGH THE EAST SIDE OF THE STATE. THE NAM ALSO HAS MORE MOISTURE, SO WILL CHANCE POPS IN FOR NE LOWER MONDAY NIGHT...IT LOOKS LIKE THE 500 MB HEIGHTS ARE BUILDING AND THE SFC RIDGE IS PUSHING INTO THE REGION. SO HAVE WHOLE NIGHT QUIET AS THE CLOUDS BEGIN TO MOVE OUT OF THE REGION. EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE 500 MB RIDGE AXIS IS EAST OF THE REGION AND SFC HIGH PRESSURE IS BUILDING INTO THE REGION. SO DRY THROUGH THE DAY. WEDNESDAY, AS A LOW TRACKS INTO JAMES BAY, THE COLD FRONT DESCENDS AND BRINGS A CHANCE OF THUNDERSTORMS. THURSDAY, THE FRONT MOVES THROUGH THE REGION SO MORE FOR THE CHANCE OF THUNDERSTORMS, BUT IN THE SOUTHERN PART OF THE FORECAST AREA. FRIDAY, WITH THE FRONT ALONG THE OHIO BORDER, WILL EXPECT THAT THERE WILL BE A CHANCE ALONG OUR SOUTHERN FORECAST AREA. OTHERWISE, THE CHANCE DROPS OFF CONSIDERABLY THE FARTHER NORTH YOU GO. && .PREV DISCUSSION... /ISSUED 125 PM EDT FRI JUN 27 2008/ AVIATION...WARM FRONT CURRENTLY SW OF MICHIGAN WILL SLOWLY PUSH NE THRU NRN MICHIGAN THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP INVOF BOUNDARY AT TVC AND PLN BY MID/LATE AFTERNOON...WITH THUNDERSTORMS POSSIBLE AT APN DURING LATE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE THRU TONIGHT AND THRU SATURDAY MORNING. EXPECT VFR CONDITIONS THRU THE REST OF THE AFTERNOON...WITH AREAS OF MVFR CIGS/VSBYS POSSIBLE IN AND AROUND SHRA/TSRA. AS WARM FRONT MOVES THRU THE AREA TONIGHT...CIGS WILL LOWER AND SHRA/TSTM WILL BECOME MORE WIDESPREAD. MVFR CIGS/VSBYS DEVELOPING AT ALL TAF SITES...WITH AREAS OF IFR CIGS POSSIBLE LATE. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 342 PM EDT FRI JUN 27 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 281145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 342 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAIN MAY PRODUCE MINOR FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY SOUTH AND EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
The NCL Michigan radar (KAPX), 102 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter estimated wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118597, 118598, 118599, 118601.